Embolia Cutis Medicamentosa (Nicolau Syndrome) Secondary to Intramuscular Fulvestrant Injection: A Case Report.

Please login or register to bookmark this article
Bookmark this %label%

A case of embolia cutis medicamentosa (Nicolau syndrome) in a patient receiving monthly intramuscular fulvestrant injections is presented.An 85-year-old woman receiving monthly fulvestrant injections in the outpatient setting developed a necrotic lesion at the fulvestrant injection site on her right buttock. Her medical history is notable for metastatic breast cancer with bone metastases. Prior to developing the necrotic lesion, the patient was receiving monthly fulvestrant injections for 6 years. Other potential causes such as infection and pressure necrosis were ruled out clinically. After 185 days of wound care involving multiple surgical debridements, topical therapy, and frequent follow-up appointments, the patient’s wound resolved with 100% epithelialization. Nicolau syndrome has been reported with other non-vesicant, injectable medications such as antibiotics and corticosteroids; however, it has not been previously reported with fulvestrant.Nicolau syndrome developed in the right buttock of a patient with metastatic breast cancer following an intramuscular fulvestrant injection. Healthcare practitioners need to be cognizant of this adverse effect with intramuscular injections in order to recognize and refer patients for wound care evaluation early in the evolution of this syndrome. Proper injection technique is recommended to reduce the risk of this idiopathic adverse effect.

View the full article @ Journal of pharmacy practice
Get PDF with LibKey

Authors: Joshua L Murdock, Marissa R Duco, Subhash C Sharma, David J Reeves